Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Quad Cities, IA

June 1, 2001Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2001, 4:14 PM CDT for Buchanan County, Iowa. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 4:14 PM CDT (21:14 UTC)
Expired
Jun 1, 2001, 5:15 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 157 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:30 PM CDTTornado F0Dunkerton, IABrief touchdown in open area east of town.
Jun 1, 4:55 PM CDTTornado F1Winthrop, IA
Jun 1, 5:01 PM CDTTornado F0Independence, IA
Jun 1, 5:06 PM CDTTornado F0Independence, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 012114
SVRMLI
IAC019-012215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 515 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES NORTHWEST OF JESUP GOLF
  COURSE...OR 5 MILES NORTHEAST OF ELK RUN HEIGHTS...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   JESUP BY 425 PM CDT.
   WAPSIPINICON GOLF COURSE BY 435 PM CDT.
   INDEPENDENCE BY 440 PM CDT.
   THREE ELMS COUNTY PARK BY 445 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. THIS STORM IS CAPABLE OF 
PRODUCING A TORNADO WITH LITTLE OR NO ADVANCE WARNING. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHEASTERN IOWA. 

LAT...LON 4265 9227 4247 9233 4232 9164 4255 9164

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT FRI JUN 1 2001

LATEST SFC AND MSAS ANALYSIS INDICATING SFC FRONT SWEEPING RATHER
QUICKLY ACRS NORTHWEST IA...INTO SOUTHEAST MN. STRONG DYNAMICS...
SHEAR AND SOME INSTABILITY KICKING UP SCATTERED SVR CELLS AHEAD OF
MAIN BOUNDARY...AND ACTIVITY SURE TO SWEEP EAST ACRS THE CWA THIS
EVENING. GENERAL SHORT RANGE MODEL SOLUTION IS TO PASS FRONT ACRS
THE MS RVR AROUND 00Z THIS EVENING...WITH CONVECTIVE LINE ASSOCIATED
WITH FRONT EAST OF CWA BY 06Z. NORTHWEST CWA ALREADY IN TOR WATCH...
AND MORE TO COME...WILL BREAK OUT ZONES WITH HEADERS ACCORDINGLY.

AFTER THIS EVENING/S CONVECTION...SHORT RANGE MODELS SIMILARLY
DROP CANADIAN CUT-OFF UPPER VORTEX ACRS SOUTHERN LK MICHIGAN BY 12Z
SAT. SYSTEM SHOULDN'T HANG AROUND LONG LIKE PREVIOUS SYSTEMS
HOWEVER...AS NEXT LARGE PACIFIC WAVE...NOW PUNCHING INTO THE
NORTHWEST COAST...WILL ACT TO BUMP GRT LKS UPPER LOW EAST OF REGION
SAT NIGHT INTO SUN. SYSTEM WILL BE HERE LONG ENOUGH TO RUIN
SATURDAY THOUGH...AS H85 +4 TO +6 C COLD POOL SETTLES OVER THE AREA.
COLD POOL ALOFT AS WELL...WITH ROTATING SPOKES...SURE TO KICK UP
PLENTY OF CLOUDINESS WITH INHERENT UNSTABLE SET-UP WITH STEEP LOW-TO-
MID LEVEL LAPSE RATES. SCTRD LIGHT SHOWERS SHOULD ALSO BE GENERATED
...ESPECIALLY IN THE AFTERNOON LIKE MODELS SUGGEST...WITH MORE
ACTIVITY ACRS EAST CWA CLOSER TO UPPER LOW. GUIDANCE HIGHS MAY BE
TOO OPTIMISTIC FOR SAT HIGHS...WITH ENOUGH CLOUDS AND BRISK WIND
HAMPERING TEMPS FROM GETTING OUT OF THE 50S.

AS WEAK UPPER RIDGING SETTLES ACRS THE CWA IN BETWEEN SYSTEMS SAT
NIGHT...SOME CLEARING SHOULD OCCUR FOR RATHER COOL NIGHT...AND WILL
LEAN TOWARD COOLER FAN LOWS. AVN AND ETA NOT TO FAR OFF IN
HANDLING NEXT POSSIBLE WX MAKER...IN FORM RATHER VIGOROUS VORT IN
DEVELOPING WESTERLIES ACRS THE MID CONUS...SKIRTING FEATURE FROM WEST
TO EAST ACRS NORTHERN MO...AND THEN ACRS SOUTHERN IL SUN AFTERNOON.
BEST ISENTROPIC LIFT ACRS THTA-E GRADIENT REMAINS SOUTH OF CWA ACRS
MO SUN AFTERNOON...BUT ETA CLIPS SOUTHERN CWA WITH COMPLEX SUN
AFTERNOON..WHILE AVN PASSES IT JUST TO THE SOUTH. WILL ADD LOW POPS
ACRS SOUTH FOR POSSIBILITY SUN AFTERNOON...WITH ACTIVITY REMAINING
MAINLY SOUTH SUN NIGHT ALONG THERMAL GRADIENT...AND PRECIP AHEAD OF
NEXT MAJOR WAVE IN NORTHERN STREAM MAINLY REMAINING TO THE
NORTHWEST. MAY STILL KEEP LOW POPS ACRS NORTHWEST CWA FOR SUN NIGHT
...IN CASE SOME ACTIVITY TRANSLATES SOUTHEAST.

.EXTENDED(MON-FRI)...MEDIUM RANGE MODELS GENERALLY AGREE ON
DEVELOPING REX BLOCK SET UP ACROSS MUCH OF THE WESTERN HALF OF THE
CONUS FOR FIRST FEW DAYS OF EXTENDED PERIOD. PACIFIC ENERGY...IN
STRENGTHENING SOUTHERN STREAM WESTERLIES...WILL LOOK TO UNDERCUT
UPPER RIDGE AND RIPPLE ALONG PROGGED LLVL THERMAL RIBBON FROM KS...TO
CENTRAL IL. THIS SHOULD SPREAD PRECIP ACRS THE AREA...FROM LATER
MON..AND INTO TUE. CWA SHOULD CLEAR BY WED...AS MODELS AMPLIFY LARGE
UPPER RIDGE OVER ROCKIES AND NUDGE IT INTO THE UPPER MIDWEST. THIS
LARGE FEATURE WILL THEN REIGN OVER THE REGION WITH DRY WEATHER
THROUGH END OF EXTENDED PERIOD. MEX AND FMR TEMP GUIDANCE IN DECENT
AGREEMENT AND LOOKS REASONABLE...ESPECIALLY AT END OF PERIOD WITH
EXPECTED INSOLATION AND WARMING WITH UPPER RIDGE...BUT MAY NEED TO
TWEAK THU HIGHS DOWN.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JDH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:35 PM CDTTornado WarningDVNBuchanan40 min
Jun 1, 5:11 PM CDTTornado WarningDVNDelaware64 min
Jun 1, 5:14 PM CDTTornado WarningDVNBuchanan46 min
Jun 1, 5:51 PM CDTTornado WarningDVNDubuque, Jones24 min
Jun 1, 6:13 PM CDTTornado WarningDVNDubuque, Jones47 min
Jun 1, 6:24 PM CDTTornado WarningDVNJackson51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.